Tennessee, 2010

Damaging Winds in Tennessee, May 16, 2010

May 16, 2010 · NWS MRX · 11 events in 7 counties and zones

Convection developed during the afternoon with continuation into the evening hours near a stationary frontal boundary. Severe weather affected Southwest Virginia and East Tennessee and was composed entirely of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed during the afternoon with continuation into the evening hours near a stationary frontal boundary. Severe weather affected Southwest Virginia and East Tennessee and was composed entirely of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 12:20 PM EST, 15 minutes earlier.

Area forecast discussion, May 16, 12:20 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT SUN MAY 16 2010

.AVIATION...AREA OF THUNDERSTORMS MOVING NORTHEAST OVER CENTRAL EAST
TENNESSEE. HAVE ISSUED ON SEVERE TSTM WARNING FOR HAIL...WINDS.
EXPECT SOME HEAVY RAINS, AS WELL. ONCE THIS AREA PASSES THERE IS A
GAP BUT ANY SUNSHINE WILL DRIVE FURTHER DEVELOPMENT OF MORE STORMS.
ANY STORMS NEAR AIRFIELDS WILL CAUSE STRONG GUSTY WINDS AND POSSIBLE
HAIL...HEAVY RAINS APPEAR TO BE THE BIGGEST THREAT AT THIS TIME.

EXPECT MVFR CIGS VSBYS WITH STORMS AND DEVELOPMENT OF OVERNIGHT FOG
AS CLOUDS LIFT SOME AND LOW LEVEL MOISTURE COOLS OFF.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, May 16, 3:17 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT SUN MAY 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND
TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.

In the hours before

Special weather statement, May 16, 10:46 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1146 AM EDT SUN MAY 16 2010

TNZ085>087-101-102-161630-
EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-WEST
POLK TN-
1146 AM EDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE AND MCMINN COUNTIES
UNTIL 1230 PM EDT...

AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF BENTON...MOVING NORTH AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. FREQUENT LIGHTNING AND HEAVY RAIN ARE ALSO
EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...
SWEETWATER...ETOWAH...BULLET CREEK...ENGLEWOOD...TELLICO PLAINS AND
MOUNT VERNON.

BB

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
May 16, 12:35 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -83.970

One tree was reported down in the southern part of Maryville on Hutton Ridge Road.

Thunderstorm Wind, Claiborne

When
May 16, 2:15 PM EST
Where
Claiborne County, 0.56 mi W of Springdale
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -83.530

A 52 knot wind gust was measured one half mile west of Springdale.

Thunderstorm Wind, Claiborne

When
May 16, 2:25 PM EST
Where
Claiborne County, 0.69 mi S of Sand Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.390, -83.670

Several trees were reported down on Lone Mountain Road and Highway 33S seven miles southwest of Tazewell.

Thunderstorm Wind, Greene

When
May 16, 3:18 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -82.820

Several trees were reported down in Greeneville and the surrounding area.

Thunderstorm Wind, Bradley

When
May 16, 3:25 PM EST
Where
Bradley County, 1.38 mi S of Waterville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.080, -84.870

One tree was reported down seven miles south of Cleveland on Old Alabama Road.

Thunderstorm Wind, Washington

When
May 16, 3:50 PM EST
Where
Washington County, 1.31 mi ENE of Washington College
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.230, -82.550

Weather spotter/Ham radio operator estimated thunderstorm winds between 50 and 55 mph with gusts between 65 and 70 mph six miles southwest of Jonesborough at Teleford.

Thunderstorm Wind, Washington

When
May 16, 3:55 PM EST
Where
Washington County, Limestone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -82.630

Several trees were reported down in Limestone and the surrounding area.

Thunderstorm Wind, Monroe

When
May 16, 4:00 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Numerous trees were reported down across the county.

Thunderstorm Wind, Blount

When
May 16, 4:35 PM EST
Where
Blount County, 0.69 mi N of Friendsville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.760, -84.130

A few trees were reported down in Friendsville and the surrounding vicinity.

Thunderstorm Wind, Sullivan

When
May 16, 4:45 PM EST
Where
Sullivan County, 1.77 mi SE of Gunnings
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.510, -82.360

Several trees were reported down along highway 11W between Bristol and Kingsport.

Thunderstorm Wind, Washington

When
May 16, 4:47 PM EST
Where
Washington County, 1.31 mi WNW of Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.330, -82.550

One tree was reported down on Yankee Camp Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222156, 222157, 222158, 222159, 222160, 222161, 222164, 222165, 222166, 222167, 222169.